Montana, 2007

Hail in Montana, May 13, 2007

May 13, 2007 · NWS TFX · 4 events in 2 counties and zones

Severe thunderstorms developed over portions of southwest Montana on the 13th. Hail diameters ranged from the size of nickels to ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over portions of southwest Montana on the 13th. Hail diameters ranged from the size of nickels to ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 13, 1:31 PM MST, 46 minutes earlier.

Area forecast discussion, May 13, 1:31 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT SUN MAY 13 2007

.DISCUSSION...

TONIGHT THROUGH TUESDAY...A TIGHTLY WOUND UPPER LEVEL LOW OVER
EASTERN WASHINGTON AND NORTHERN IDAHO WILL MOVE ACROSS THE
FORECAST AREA TONIGHT. CURRENTLY THERE ARE NUMEROUS SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND SOUTHWEST MONTANA. INDIVIDUAL CELLS
ARE MOVING NORTHEAST...WHILE THE AREA OF SHOWERS AND STORMS ARE
PUSHING EAST. HIGHEST POPS THIS EVENING WILL BE IN THE EAST AND
DECREASE AS YOU MOVE WEST. THERE IS STILL AN OUTSIDE CHANCE A
THUNDERSTORM COULD BECOME SEVERE IN GALLATIN...MEAGHER AND FERGUS
COUNTIES. MOST OF THE STORMS THOUGH WILL CONTAIN PEA SIZED HAIL
AND HEAVY RAIN. A FEW SHOWERS WILL LINGER AFTER MIDNIGHT AND
POSSIBLY INTO MONDAY MORNING.

THE UPPER LEVEL LOW WILL BE EXITING THE AREA MONDAY MORNING.
NORTHWEST FLOW BEHIND THE SYSTEM WILL BRING COOL AIR INTO THE AREA.
HIGHS ON MONDAY WILL BE NEAR NORMAL TO A FEW DEGREES BELOW NORMAL.
AN UPPER LEVEL RIDGE STARTS TO BUILD OVER THE NORTHERN ROCKIES
MONDAY NIGHT AND WILL BE CENTERED OVER IDAHO AND WESTERN MONTANA BY
TUESDAY AFTERNOON. THIS WILL RESULT IN WARMER CONDITIONS WITH HIGHS
CLIMBING BACK ABOVE NORMAL FOR TUESDAY. MEIER

TUESDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE WILL BUILD
OVER NORTH CENTRAL AND SOUTHWEST MONTANA TUESDAY NIGHT INTO
WEDNESDAY FOR WARMING TEMPERATURES. THE AIRMASS WILL BECOME SLIGHTLY
UNSTABLE IN THE SOUTH ON WEDNESDAY FOR A SLIGHT CHANCE OF MOUNTAIN
SHOWERS AND THUNDERSTORMS THERE. HAVE DROPPED THE CHANCE OF
PRECIPITATION IN THE NORTH FOR WEDNESDAY. THE RIDGE WILL BEGIN TO
FLATTEN SOMEWHAT WEDNESDAY NIGHT INTO THURSDAY BUT THE INSTABILITY
SHOULD BE CONFINED TO THE SOUTH SO HAVE AGAIN DELETED THE CHANCE OF
PRECIPITATION IN THE NORTH. TEMPERATURES WILL REMAIN WARM. AN UPPER
LEVEL TROUGH WILL APPROACH THE PACIFIC NORTHWEST THURSDAY NIGHT
THROUGH SATURDAY...FOR A MORE MOIST AND UNSTABLE SOUTHWEST FLOW
ALOFT OVER THE AREA. THIS WILL BRING THE AREA A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT WILL ALSO PASS THROUGH
THE AREA THURSDAY NIGHT INTO FRIDAY FOR GRADUALLY COOLING...BUT
STILL ABOVE NORMAL...TEMPERATURES. THE TROUGH WILL MOVE INTO THE
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT...FOR AN EVEN BETTER CHANCE
OF PRECIPITATION. TEMPERATURES WILL ALSO COOL TO NEAR NORMAL
LEVELS.  COULSTON/BLANK

&&

.AVIATION...
UPDATED 2020Z.
A BAND OF SHOWERS AND THUNDERSTORMS FROM SOUTHWEST MONTANA TO NORTH
CENTRAL MONTANA WILL CONTINUE INTO THE EARLY EVENING HOURS. EXPECT
GENERALLY VFR CONDITIONS BUT THERE WILL BE SCATTERED MVFR CEILINGS
AND VISIBILITIES MAINLY IN SHOWERS AND THUNDERSTORMS. DRIER AIR WILL
SPREAD INTO SOUTHWEST MONTANA BY DARK AND THEN SHOULD SPREAD
NORTHEAST THE REST OF TONIGHT. THERE IS SOME QUESTION OF WHETHER THE
NORTHERN SITES OF KCTB AND KHVR WILL SEE CLOUDS GO SCATTERED. IN ANY
CASE MOISTURE FROM CANADA WILL SPREAD SOUTH LATE TONIGHT INTO MONDAY
MORNING OVER THE PLAINS SO ANY SCATTERED CLOUDS WILL BECOME BROKEN.
ALTHOUGH EXPECT VFR CONDITIONS MONDAY MORNING WITH THESE CLOUDS
WOULD NOT BE SURPRISED TO SEE AT LEAST LOCAL MVFR CEILINGS. BLANK
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  60  39  69 /  50  10   0   0
CTB  34  60  34  69 /  30  10   0   0
HLN  43  64  41  74 /  30  10   0   0
BZN  39  66  34  74 /  50  10   0   0
WEY  29  61  27  71 /  30  20   0   0
DLN  38  66  35  72 /  20   0   0   0
HVR  41  61  39  71 /  80  20   0   0
LWT  39  55  35  64 /  80  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...COULSTON/BLANK
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 13, 3:29 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 AM MDT SUN MAY 13 2007

MTZ050-051-053>055-141115-
JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
429 AM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON. THESE SHOWERS AND THUNDERSTORMS MAY HAVE SMALL HAIL AND
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>049-052-141115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-
429 AM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Gallatin

When
May 13, 2:17 PM MST
Where
Gallatin County, 5 mi S of Bozeman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.608, -111.030

A severe thunderstorm dropped 1.25 inch diameter hail at Bozeman 5S.

Hail, Gallatin

When
May 13, 2:20 PM MST
Where
Gallatin County, 6 mi SW of Bozeman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.619, -111.118

A severe thunderstorm dropped 1.25 inch diameter hail at Bozeman 6SW.

Hail, Gallatin

When
May 13, 2:25 PM MST
Where
Gallatin County, 3 mi NW of Bozeman
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
45.711, -111.074

A severe thunderstorm dropped 1.5 inch diameter hail at Bozeman 3NW.

Hail, Fergus

When
May 13, 7:07 PM MST
Where
Fergus County, 10 mi SE of Moore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.878, -109.530

A severe thunderstorm dropped 0.88 inch diameter hail at Moore 10SE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31194, 31195, 31196, 31197.